Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 30, 2017, 5:30 PM EDT for 5 counties in Indiana. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 5:30 PM EDT (21:30 UTC)
- Expired
- Mar 30, 2017, 6:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Adams County, IN, Blackford County, IN, Grant County, IN, Jay County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 100 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 5:44 PM EDT | HAIL 0.5 | Hartford City, IN | . |
| Mar 30, 5:45 PM EDT | TSTM WND GST 60 | Hartford City, IN | HAIL WAS COVERING ROAD. |
| Mar 30, 6:00 PM EDT | HAIL 1.25 | 4 Ne Hartford City, IN | FROM SOCIAL MEDIA. |
| Mar 30, 6:17 PM EDT | HAIL 1 | Fiat, IN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 3:03 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 520 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
709
WUUS53 KIWX 302130
SVRIWX
INC001-009-053-075-179-302230-
/O.NEW.KIWX.SV.W.0032.170330T2130Z-170330T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
530 PM EDT THU MAR 30 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Grant County in central Indiana...
Blackford County in east central Indiana...
Southeastern Wells County in northeastern Indiana...
Southern Adams County in northeastern Indiana...
Northwestern Jay County in east central Indiana...
* Until 630 PM EDT
* At 529 PM EDT, a severe thunderstorm was located near Matthews, or
8 miles south of Upland, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Bluffton, Hartford City, Berne, Upland, Montpelier, Geneva,
Pennville, Matthews, Nottingham, Fowlerton, Shamrock Lakes, Poneto,
Vera Cruz, Wellsburg, Liberty Center, Mount Zion, Mill Grove,
Keystone, Domestic and Balbec.
This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 252 and
255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM EDT for central,
northeastern and east central Indiana.
LAT...LON 4038 8560 4076 8523 4066 8481 4038 8526
TIME...MOT...LOC 2129Z 221DEG 36KT 4035 8547
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
SLL1 follow-up statement
044
WWUS53 KIWX 302153
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
553 PM EDT THU MAR 30 2017
INC001-009-053-075-179-302230-
/O.CON.KIWX.SV.W.0032.000000T0000Z-170330T2230Z/
Grant IN-Blackford IN-Wells IN-Adams IN-Jay IN-
553 PM EDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHEASTERN GRANT...BLACKFORD...SOUTHEASTERN WELLS...SOUTHERN
ADAMS AND NORTHWESTERN JAY COUNTIES...
At 550 PM EDT, a severe thunderstorm was located over Montpelier, or
near Hartford City, moving northeast at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bluffton, Hartford City, Berne, Upland, Montpelier, Geneva,
Pennville, Matthews, Nottingham, Fowlerton, Shamrock Lakes, Poneto,
Vera Cruz, Wellsburg, Liberty Center, Mount Zion, Mill Grove,
Keystone, Domestic and Balbec.
Trained spotters reported dime size hail 3 to 4 inches deep covering
the ground in Hartford city. Hail up to ping pong size is still
possible with this storm. Reports of funnel clouds and a possible
tornado have also been reported near the Delaware and Blackford
county line.
This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 252 and
255.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
A tornado watch remains in effect until 1000 PM EDT for central,
northeastern and east central Indiana.
LAT...LON 4038 8560 4076 8523 4066 8481 4038 8526
TIME...MOT...LOC 2150Z 221DEG 36KT 4051 8528
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:18 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 30, 3:18 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
318 PM EDT Thu Mar 30 2017
.SYNOPSIS...
Issued at 145 PM EDT Thu Mar 30 2017
Showers and thunderstorms are expected this afternoon and evening
as a low pressure system approaches from the Southern Plains.
There is a risk of severe storms south of Highway 24 this
afternoon into early this evening. Showers will taper off from
west to east Friday as the low departs. High pressure will build
into the Midwest Saturday into Sunday providing fair weather.
&&
.SHORT TERM...(This Evening through Friday)
Issued at 315 PM EDT Thu Mar 30 2017
Center of low pressure near Quincy IL as of 19z will gradually edge
east-northeast into northern IN by later tonight and into northern
OH/Lake Erie by Friday as closed 500 mb low wobbles east through the
OH Valley. This track will allow the system warm front now over
central IL/IN to mix northeast into far southern zones later this
aftn/eve (south of Hwy 24). Continued low level theta-e advection,
weak elevated instability, and deep layered forcing within a leading
southerly LLJ core should keep at least scattered showers/storms
(small hail possible) going into the evening near and north of this
warm front. There remains a threat for an isolated severe storm from
Marion IN to Lima OH (southeast of Hwy 24) btw 20-02z near warm
front given favorable kinematics/low lvl shear and potential for
some weak MLCAPE increasing to above 500 j/kg. A brief
tornado/hail/damaging winds will be possible here if any low
centroid/discrete cells or line segments can interact with this
warm front.
Deep moisture plume/LLJ will push off to the east by later tonight-
Friday bringing an end to any thunder/heavier rain chances.
Unfortunately cool/cloudy, and at times showery, conditions will
persist in trailing deformation area, especially over far ne IN/nw
OH/sc Lower MI where subtle TROWAL/trough feature may allow more
widespread rain to continue through the day on Friday.
&&
.LONG TERM...(Friday Night through Thursday)
Issued at 315 PM EDT Thu Mar 30 2017
This weekend will feature seasonable temps and mainly dry conditions
as low level anticyclonic flow briefly builds in wake of system
exiting to off the Mid Atlantic coast by Saturday. The next in a
series of systems in this active pattern will bring rain chances
back into the forecast Sunday night/Monday and again toward
Wednesday-Thursday. Temperatures will average near to slightly above
normal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 140 PM EDT Thu Mar 30 2017
Low pressure will continue to approach the area, and after a brief
window of no rain, showers and thunderstorms will come back in for
this afternoon. Showers and thunderstorms have the capability of
reducing conditions into MVFR and possibly IFR within heavier rain
and lower LCLs. The warm front will slowly push from south to
north through the area by early overnight, thus the greater chance
for severe weather is at FWA where the residence time for heating
and accumulation of instability will be greater. The main impacts
will be gusty wind and hail. Moisture will remain around the
region overnight with the low pressure system still nearby and,
with the weaker winds, there could be areas of fog that form with
a greater chance at SBN than FWA. Stronger winds begin to come
back in right around daybreak tomorrow as the low pressure system
vacates the region pushing the moisture out early, though some low
stratus could still remain.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT this afternoon for LMZ043-
046.
&&
SYNOPSIS...Roller
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 30, 3:28 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 328 PM EDT Thu Mar 30 2017 INZ026-027-032>034-OHZ024-025-311930- Wells-Adams-Grant-Blackford-Jay-Van Wert-Allen OH- 328 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into this evening. Severe thunderstorms are possible, with large hail, damaging winds, and isolated tornadoes all possible. Locally heavy rainfall may cause some minor river flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ017-018-020-022>025-OHZ015-016-311930- Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Paulding- Putnam- 328 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for portions of northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into this evening. Strong to severe thunderstorms are possible, with large hail the primary threat. Locally heavy rainfall may cause some minor river flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003>009-012>016-MIZ077>081-OHZ001-002-004-005-311930- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- 328 PM EDT Thu Mar 30 2017 /228 PM CDT Thu Mar 30 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected late this afternoon into this evening. Severe thunderstorms are not expected, though a few storms may contain small hail and frequent lightning. Locally heavy rainfall may cause some minor river flooding in low lying areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-311930- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 328 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight There is a chance for thunderstorms late this afternoon into early this evening. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Small craft advisory conditions are likely Friday into Friday evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Special weather statement, Mar 30, 1:37 PM EDT, 3 hours 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
137 PM EDT THU MAR 30 2017
INZ018-026-027-301800-
Adams-Allen-Wells-
137 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEN...NORTHEASTERN
WELLS AND NORTHWESTERN ADAMS COUNTIES...
At 136 PM EDT, a strong thunderstorm was located near Markle, or near
Ossian, moving northeast at 50 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Fort Wayne, New Haven, Bluffton, Ossian, Monroeville, Markle,
Middletown, Zanesville, Uniondale, Nine Mile, Magley, Yoder, Poe,
Murray, Hessen Cassel, Maples, North Oaks, Tocsin, Hoagland and
Kingsland.
This includes INTERSTATE 469 between MILE MARKERs 0 and 6, and
between MILE MARKERs 9 and 19.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4070 8526 4080 8534 4088 8534 4113 8510
4095 8483
TIME...MOT...LOC 1736Z 224DEG 43KT 4083 8525
NWSSpecial weather statement, Mar 30, 2:47 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
247 PM EDT THU MAR 30 2017
INZ018-026-027-OHZ024-301915-
Adams-Allen-Wells-Van Wert-
247 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN...
NORTHEASTERN WELLS...ADAMS AND NORTHWESTERN VAN WERT COUNTIES...
At 246 PM EDT, a strong thunderstorm was located near Bluffton,
moving northeast at 50 mph.
Pea size hail is possible with this storm.
Locations impacted include...
New Haven, Bluffton, Decatur, Berne, Monroeville, Convoy, Monroe,
Middletown, Preble, Dixon, Vera Cruz, Murray, Peterson, Zulu, Tocsin,
Kingsland, Rivare, Townley, Magley and Craigville.
This includes INTERSTATE 469 between MILE MARKERs 13 and 21.
LAT...LON 4061 8501 4074 8525 4110 8499 4101 8480
4099 8480 4099 8476 4094 8466
TIME...MOT...LOC 1846Z 211DEG 44KT 4075 8506
NWSSpecial weather statement, Mar 30, 4:09 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
409 PM EDT THU MAR 30 2017
INZ022>024-302100-
Wabash-Miami-Cass-
409 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT WABASH...SOUTHEASTERN CASS AND
MIAMI COUNTIES...
At 409 PM EDT, a strong thunderstorm was located near Grissom Afb,
moving northeast at 55 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Peru, Wabash, North Manchester, Grissom Afb, Walton, Bunker Hill,
Mexico, Lincoln, Wells, Galveston, Miami, Converse, Erie, Denver,
Roann, Lagro, Amboy, Macy, Onward and Richvalley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4058 8636 4099 8611 4099 8564 4097 8564
4065 8583 4065 8586 4059 8586 4056 8588
4056 8597
TIME...MOT...LOC 2009Z 219DEG 49KT 4060 8619
SLLLocal storm report, Mar 30, 5:26 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
526 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 NNW MARION 40.57N 85.68W
03/30/2017 M0.50 INCH GRANT IN TRAINED SPOTTER
.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 11:36 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 56 hr |
| Mar 30, 11:36 AM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 5 days |
| Mar 30, 1:37 PM EDT | Special Weather Statement | IWX | Allen, Wells | 23 min |
| Mar 30, 2:47 PM EDT | Special Weather Statement | IWX | Adams, Wells | 28 min |
| Mar 30, 4:09 PM EDT | Special Weather Statement | IWX | Miami, Wabash | 51 min |
| Mar 30, 5:45 PM EDT | Tornado Warning | IWX | Adams, Blackford, Jay, Wells | 45 min |
| Mar 30, 6:02 PM EDT | Special Weather Statement | IWX | Allen, DeKalb | 58 min |
| Mar 30, 6:26 PM EDT | Severe Thunderstorm Warning | IWX | Adams | 49 min |
| Mar 30, 6:56 PM EDT | Special Weather Statement | IWX | Adams | 64 min |
| Mar 30, 7:52 PM EDT | Special Weather Statement | IWX | Blackford, Jay | 53 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.